Therapeutic Effect of Sildenafil (Viagra) on Blast-Induced Tinnitus and Auditory Impairment

Discussion in 'Research News' started by Sound Wave, Apr 17, 2014.

tinnitus forum
    1. Sound Wave
      Curious

      Sound Wave Member Benefactor Team Tech

      Location:
      Finland
      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Probably headphones
      This is quite a strange approach imho, since ED drugs with sildenafil like Viagra have also been linked to sudden hearing loss and T in humans...?

      http://www.ncbi.nlm.nih.gov/pubmed/24662845

      Abstract
      Blast-induced tinnitus, along with associated auditory impairment and traumatic brain injury, is a primary concern facing military service members. To search for treatment, we investigated the therapeutic effects of sildenafil, a phosphodiesterase-5 inhibitor, given its vasodilation effects and evidence suggesting its beneficial effects on noise-induced hearing loss. Rats were subjected to three consecutive blast exposures at 22psi and were monitored for tinnitus using a gap-detection acoustic startle reflex paradigm. Hearing thresholds and detection were tested using auditory brainstem responses and prepulse inhibition, respectively. Blasted rats were either treated with sildenafil or tap water following blast exposure, while age-matched sham control rats were treated with sildenafil without blast exposure. Our results showed that sildenafil did not effectively prevent acute tinnitus onset and hearing impairment. Instead, sildenafil significantly suppressed high-frequency tinnitus from 3 to 6weeks after blast exposure and reduced hearing impairment during the first week after blast exposure. Complex results were observed in the startle force data, where sildenafil-treated rats displayed significantly reduced startle force compared to the untreated control group, suggesting of possible mitigation of traumatic brain injury and suppression of hyperacusis-like percepts. Taken together, sildenafil showed a therapeutic effect on blast-induced tinnitus and audiological impairment in a time-dependent manner. Other regimen such as higher dosage prior to blast exposure and in combination with other treatments deserves investigations to optimize therapeutic effects.
       
      • Like Like x 1
    2. jazz
      No Mood

      jazz Member Benefactor

      Location:
      US
      Tinnitus Since:
      8/2012
      Cause of Tinnitus:
      eardrum rupture from virus; barotrauma from ETD
      Thanks for posting!
       
    3. jchinnis

      jchinnis Member

      Location:
      USA: Northern Virginia and Seattle area
      Tinnitus Since:
      12/1989
      Hmmm. "sildenafil-treated rats displayed significantly reduced startle force compared to the untreated control group, suggesting of possible mitigation of traumatic brain injury and suppression of hyperacusis-like percepts. "

      Another interpretation of such a result would be that sildenafil caused or worsened tinnitus. I haven't read the full paper, though.

      Jim
       
    4. bill 112
      Studious

      bill 112 Member

      Location:
      Republic Of Ireland
      Tinnitus Since:
      02/2012
      Cause of Tinnitus:
      Noise exposure
      Was just curious reading this what caused the brain injury the loud noise or the shock wave from the blast??
       
    5. Sound Wave
      Curious

      Sound Wave Member Benefactor Team Tech

      Location:
      Finland
      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Probably headphones

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.